Hi everyone. I haven't posted in awhile but I had a question about anyone who's had Graves' and Thyroid Storm. Late Dec., I caught a cold from my toddler. I didn't seek medical attention because I thought it was minor for myself, I did take her to see her pediatrician in which they assumed was an Ear Infection. Long story short, she got on antibiotics and was on the road to recovery. Approx. less than a week later I lose my voice and thought to have Bronchitis or the Flu. No biggie none of my dr.'s ever told me that getting a simple cold or infection would ever lead to complications.
Bless the heart of the doctor on duty at Urgent Care for going passed "basic by the book protocol", he put me on antibiotics but had a rush lab work done on me. Less than 12 hrs. later I'm told to go to the ER. Call me naive but like I previously stated none of my dr.'s both general practitioner and Endocrinologist has ever told me I'd be in such a situation. On top of my Graves' I have Sinus Tachycardia, I've never been rx'd any beta blockers. So no red flags to me. I assume it goes hand in hand with my Graves'.
Once at the ER, I assume I'll only be there for a short eval, hopefully lower my bp then I'm on my way. Turns out I have Strep/Bronchitis. My bp was through the roof and my resting heart rate was from the 120s on up. I end up being admitted into the hospital for Thyroid Storm. It was my worst fear come true. :( Luckily after many tests later, including a CT Scan, 2 EKGs, X-Rays, Ultrasound, blood work around the clock and heart monitor I was deemed okay to go home.
They told me that I had no masses or immediate concern for surgery etc. What a relief. I was also told that despite my Tachycardia and heart murmur I have a strong heart. If it weren't for that I more than likely would have had a heart attack or died. So scary :*( All in all I am grateful that with adjusting my PTU and now being put on Propanolol I am on the right track. For now I await RAI, 3 months to be exact, would have been done sooner but because I had the CT Scan I'll have to wait. Boooooo!
My question was; has anyone here had Thyroid Storm? Have you had any repeat episodes? What can I do to prevent myself from it happening again? In the end what treatment did you end up getting, RAI or surgery? Thanks in advance!
Yes CadysMum, I had 3 episodes of Atrial Fibrillation in 2 weeks and it was not nice, I assure you.
With thyroid storm, along comes feelings of total confusion, heart rate at over 180, a feeling as if you are going to die.
I have Sinus Tachycardia, Heart Murmur, Bradycardia too and was on beta blockers for the fast heart rate from Graves and Hyperthyroidism.
In the end, paddles were used on my heart to get it back into rythm (3rd time).
I dont know if they explained what thyroid storm is but maybe I can explain in laymans terms.
In a normal person, image there is an elastic band around the heart and a current travels on this elastic band and reaches its starting point to give the heart another beat.
With thyroid storm it is like having 50 elastic bands around the heart and them all trying at once to make the heart beat all at once.
It is like having 50 heartbeats in one go!
Not a very nice feeling and something I wouldnt wish on my worst enemy.
I was also 'phobic' about taking beta blockers as I am very drug sensitive and the highest dose I had been on previously was 20mg daily (Inderal).
They then put the dosage up to 80mg daily and believe me, I needed it.
RAI was then organised for me 2 weeks later and even though they say you cannot take antithyroid meds 2 weeks prior to RAI, I was told to take mine up to 3 days before RAI.
My biggest fear was a heart attack and thryoid storm after RAI and also the fact they scheduled RAI on Friday the 13th (Yep, I hate that day lol).
I cancelled the RAI and rechedulaed it for 27th June 2008 (2 weeks later) but in the meantime, got an allergy to Carbimazole and PTU.
So as you can imagine, I was just so damn scared of everything.
Anyway to cut a long story short, I had RAI, had no palpatations afterwards, no fast heart rate, only a sore neck that night which lasted about 4 hours.
Since then (8 months ago), I had keyhole Thyroidectomy in September 2008 and went Hypo 5 weeks afer RAI.
My levels have been normal for quite a few months now with me taking T4 medication (Thyroxin) and I feel like I finally got my life back!
It took a lot of educating my Doctor, sacking my stupid Endo and working with my Doctor on fortnightly blood tests until I got my levels balanced and stable.
Are you at risk of thyroid storm again?
But not if you take your pulse every morning...if slow you are ok, if fast then increase the anti-thyroid meds and make sure you dont forget your beta blockers.
I spaced mine out taking 20mg 4 times a day. That way I was covered for 24 hours without the hyper feelings.
You will be fine with RAI but dont come off those beta blockers until the heart rate is stable for at least a week and then wean off them slowly.
Personally I wouldnt come off them until after RAI after you have gone Hypo.
Persoanl message me if you want any more questions answered.
All the best
I had 2 thyroid storms, but mine was from thyroiditis. (My thyroid was ticked off from getting slammed with chemo.) it was explained to me it is your thyroid getting a virus. it becomes inflamed and goes into overdrive, causing your heartrate and blood pressure to climb, your body temp to rise, and you are in a very real danger of having a heart attack or a stroke. My heart rate climbed to 170 at rest and climbed higher if I moved around, my temp got up to 102' and I was having chest pain. the funny thing is, I'm a Paramedic, and I didn't want to call 911 because I knew the people! (Okay, kinda dumb too..) Anyhow, I drove myself to the ER where they gave me IV Inderal (what a blessing!), and I talked them into letting me go home after it was obvious the inderal was doing the job, and I only had simple thyroidits...
With Graves, I do believe you are at risk of a thyroid storm again if you were to get sick. also, I have seen a few post thyroid ablations who,at the 4-6 week mark, had thyroid storms as well...Hope this helps... :) ~MM
Sometimes RAI can cause the thyroid to try and 'fire up' before it dies off (usually the 4-6 week period).
I did have some slight raised heart rate but nothing to worry about in regards to taking the beta blockers.
Although I know one person who had RAI twice because the thyroid didnt die off the first time.
Everyone is different and as I said in my last posting....a good way to keep check of your heart rate is to check your pulse if not sure.
I always had a resting pulse prior to RAI of 100-120 which I didnt know was too high.
Since RAI when HYPO, my pulse is around 60....when heading HYPER (with meds) it goes near the 100 mark (resting) so this is also another sign for me that my meds are too high.
I havent had to take Inderal since RAI though which I am pretty pleased with.
Its amazing how you live with a fast heart rate for years and Doctors put it down to the heart murmur I have (cardiologist included)and yet my heart rate hasnt been over 100 since RAI and then a TT 3 months after RAI.
So all those years I sufferred with panic attacks couldve actually been fast heart rate from Hyperthyroidism and Graves.
I no longer have panic attacks but do get anxiety when my levels are 'off'.
Its really a case of logging down every symptom you have and eventually it forms a pattern that you can follow easily.
I found it works for me.
Stay on the Beta Blockers for as long as you need them CadysMum....... and its amazing how much better you will feel until the heart rate and thyroid levels start to stabalise.
Hope that helps.
Thanks for sharing your personal experience! Unfortunately I will not be able to go ahead with RAI until I have this baby, just found out that I am pregnant with baby #2! Completely unexpected. It's going to be a battle since now my Endocrinologist has upped my dosage again, I was taking 4 pills 4x a day, now she has increased it to 5, 4x a day! Wow. I honestly do not like PTU anymore but it's the safest bet for the new life growing in me, right? ;) I do check my b/p and heart rate 2x a day and I am responding well to 40mg of Propanolol (20mg, 2x a day).
I'm having issues with my levels because when I had my CT Scan they did a Iodine contrast, I wasn't aware that would make my levels way more off. As of 2/17 my Free T4 is at 2.2 and my Total T3 is 145. :( If anyone could explain what exactly this means that would be great. Thanks again.
I'm so sorry you went through all of that. :( I believe we basically had the same thing happen to both of us with the exception that I didn't have chemo. I hope you're doing better these days! Thanks again for responding.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.